Ice Storm, Alexander
- When
- January 25, 7:00 AM CST to 6:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The areas hardest hit by this ice storm were along and north of a line from Harrisburg to Carbondale, where about one half inch of ice glazed all surfaces. Numerous accidents were reported.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The areas hardest hit by this ice storm were along and north of a line from Harrisburg to Carbondale, where about one half inch of ice glazed all surfaces. Numerous accidents were reported. At least one overturned vehicle and a jackknifed semi were reported on Interstate 57 between West Frankfort and Mount Vernon. Scattered power outages occurred as brisk winds downed ice-laden trees and power lines. One of the largest utility companies in southern Illinois reported about 1,500 customers without power. In Saline County, a downed power line blocked Illinois Route 34 near West End and U.S. Route 45 near Ledford. Most schools were closed for at least a day following the ice storm, which occurred on a Sunday. To the south of a line from Carbondale to Harrisburg, around one quarter inch of ice coated trees and power lines, but roads were mainly wet with scattered icy spots. There were some ice-laden tree limbs and power lines brought down by gusty winds. Illinois Route 145 in Massac County was one of a number of roads partially blocked by downed limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 25, 4:44 AM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 444 AM CST SUN JAN 25 2004 .DISCUSSION... FULL SCALE FREEZING RAIN EVENT IN PROGRESS EARLY THIS MORNING BUT LATEST RADAR AND WATER VAPOR SHOWING UNEXPECTED DRY SLOT WORKING ITS WAY INTO OUR WESTERN ZONES. WILL WATCH CLOSELY AND MAY HAVE TO CANCEL WARNING OVER WESTERN SECTIONS IF PRECIP DOESNT FILL BACK IN. AS SYSTEM LIFTS OUT THIS AFTERNOON...PRECIP WILL END FROM SOUTH TO NORTH BUT NOT BEFORE CHANGING TO RAIN OVER THE SOUTHERN HALF AND REMAINING RAIN OR FREEZING RAIN OVER THE NORTHERN HALF. NOT CONVINCED THAT THERE WILL BE ANY MEASURABLE PRECIP THIS AFTERNOON... ESPECIALLY OVER THE SOUTHERN HALF...BUT WILL LEAVE IN SCHC/CHC POPS TONIGHT AND WILL GO WITH R/ZR NORTH AND R SOUTH. NOT ENOUGH QPF TONIGHT TO WARRANT A WATCH/WARNING OVER THE NORTH TONIGHT. NO SOONER THAN THE FIRST SHORT WAVE LIFTS OUT...ANOTHER LIFTS ACROSS THE REGION ON MONDAY. MOISTURE LIMITED WITH THIS SYSTEM. MODELS VARY GREATLY WITH POSITION OF SFC AND UPPER AT 00Z TUESDAY...WHICH MAKES A TREMENDOUS DIFFERENCE ON THICKNESSES...SURFACE TEMPS...ETC...SO WILL GO WITH A COMPROMISE. WILL GO WITH CHC POPS MONDAY MORNING WITH R/ZR NORTH AND R SOUTH WITH A TRANSITION OVER TO SNOW FROM NW TO SE BY MONDAY NIGHT. DUE TO LIMITED MOISTURE NOT EXPECTING MUCH IN THE WAY OF ACCUMULATION. BY TUESDAY THIS SYSTEM WILL HAVE LIFTED OFF TO THE NE. WILL MAKE NO CHANGES BEYOND TUESDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...ICE STORM WARNING THROUGH 2PM CST. MO...ICE STORM WARNING THROUGH 2PM CST. IL...ICE STORM WARNING THROUGH 2PM CST. IN...ICE STORM WARNING THROUGH 2PM CST. && JAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 458 AM CST SUN JAN 25 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-261100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 458 AM CST SUN JAN 25 2004 ...ICE STORM WARNING IN EFFECT THROUGH 2 PM CST... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN WILL CONTINUE ACROSS MUCH OF THE QUAD STATE TODAY. THE MOST SIGNIFICANT ICE ACCUMULATIONS WILL OCCUR THIS MORNING. FREEZING RAIN WILL LINGER INTO TONIGHT GENERALLY NORTH OF A LINE FROM OWENSBORO KENTUCKY TO PERRYVILLE MISSOURI WITH ONLY MINOR ADDITIONAL ACCUMULATIONS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF LIGHT FREEZING RAIN EARLY MONDAY MORNING GENERALLY NORTH OF A LINE FROM OWENSBORO KENTUCKY TO PERRYVILLE MISSOURI. MONDAY NIGHT RAIN IS EXPECTED TO CHANGE OVER TO SNOW BUT NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED. A COUPLE OF CHANCES OF LIGHT SNOW AND RAIN WILL EXIST THE REMAINDER OF THE UPCOMING WEEK. ON WEDNESDAY...SOME WET SNOW MAY OCCUR OVER THE HIGHER TERRAIN OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...INCLUDING THE OZARK FOOTHILLS OF SOUTHEAST MISSOURI. THERE IS ANOTHER CHANCE ON FRIDAY OVER THE EVANSVILLE TRI STATE AREA. NONE OF THESE EVENTS ARE EXPECTED TO HAVE A MAJOR IMPACT ON TRAVEL. SOME LOCAL MINOR ACCUMULATIONS ARE POSSIBLE...MAINLY ON GRASS AND ELEVATED SURFACES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF SNOW OR ICE ACCUMULATION WOULD BE APPRECIATED. JAP
The national radar mosaic for the moment the first event began.
19 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381004, 5381005, 5381006, 5381007, 5381008, 5381009, 5381010, 5381011, 5381012, 5381013, 5381014, 5381015, 5381016, 5381017, 5381018, 5381019, 5381020, 5381021, 5381022.